Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Lubbock, TX

May 6, 2008Dickens County, Texas

NWS Lubbock, TX issued this flash flood warning at May 6, 2008, 8:17 PM CDT for Dickens County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2008, 8:17 PM CDT (01:17 UTC)
Expired
May 6, 2008, 9:15 PM CDT
In force
58 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:38 PM CDTFLASH FLOODSpur, TXFIRE CHIEF REPORTED 14 TO 16 INCHES OF RUNNING WATER IN THE CITY STREETS OF SPUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 070122
FFWLUB
TXC125-070215-
/O.NEW.KLUB.FF.W.0001.080507T0117Z-080507T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS.

* UNTIL 915 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN IN EXCESS OF 2 INCHES HAS FALLEN OVER THE LAST HALF 
HOUR.  THIS THUNDERSTORM WAS LOCATED NEAR SPUR...OR ABOUT 9 
MILES SOUTH OF DICKENS...MOVING NORTHEAST AT 19 MPH.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING FROM THIS STORM INCLUDE
  SPUR...AFTON AND DICKENS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3383 10078 3377 10055 3354 10053 3341 10084
      3351 10103
TIME...MOT...LOC 0117Z 228DEG 16KT 3350 10083

$$
1 follow-up statement
000 
WGUS74 KLUB 070206
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
904 PM CDT TUE MAY 6 2008

TXC125-070215-
/O.CON.KLUB.FF.W.0001.000000T0000Z-080507T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENS TX-
904 PM CDT TUE MAY 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
DICKENS COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF SPUR...OR ABOUT 8 MILES SOUTHEAST OF 
DICKENS...MOVING NORTH AT 23 MPH.  THE THUNDERSTORM WHICH PROMPTED 
THE WARNING HAS MOVED NORTHEAST INTO KING COUNTY...BUT RUNOFF WILL 
CONTINUE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS. A TORNADO WATCH ALSO REMAINS
IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR THE PANHANDLE AND
NORTHWEST TEXAS.

LAT...LON 3383 10078 3377 10055 3354 10053 3341 10084
      3351 10103
TIME...MOT...LOC 0204Z 188DEG 20KT 3354 10076

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:49 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 6, 3:49 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT TUE MAY 6 2008

.SHORT TERM...
THE PRIMARY CONCERN THROUGH THE SHORT TERM PERIOD REMAINS TONIGHT/S
SEVERE WEATHER POTENTIAL. THE LATEST SATELLITE/RADAR IMAGERY SHOWS
CONVECTIVE ACTIVITY INCREASING IN VERTICAL DEVELOPMENT AND
COVERAGE...CONCENTRATED ALONG A LINE FROM NEAR CLOVIS TO HOBBS. THIS
APPEARS TO BE THE CORRIDOR IN WHICH DIURNAL MIXING IS TIGHTENING A
DRYLINE. AT LEAST ONE...POSSIBLY TWO...NORTHWEST TO SOUTHEAST
ORIENTED BOUNDARIES ALSO APPEAR TO BE EVOLVING IN THE CU FIELD OVER
THE WESTERN SOUTH PLAINS. THIS IS IN THE SUSPECTED VICINITY OF AN
OUTFLOW BOUNDARY REMNANT FROM OVERNIGHT CONVECTION AND POSSIBLY
EVIDENCE OF A DIFFERENTIAL HEATING BOUNDARY RESULTANT SOUTH OF
TODAY/S CENTRAL/NORTHERN SOUTH PLAINS CLOUD COVER.

GENERALLY EXPECT STORMS TO DEVELOP VICINITY THE TEXAS/NEW MEXICO
BORDER DURING THE NEXT 1 TO 3 HOURS. SOME OF THESE STORMS MAY BE
SUPERCELLULAR...PLEASE REFER TO TORNADO WATCH 267. THE COVERAGE OF
STORMS/RAIN SHOULD INCREASE OVER THE WESTERN/CENTRAL SOUTH PLAINS
DURING THE EVENING HOURS AS A LLJ DEVELOPS AND EFFECTIVELY HELPS TO
SPREAD/PROPAGATE CONVECTION EASTWARD. SUFFICIENT SHEAR/INSTABILITY
WILL REMAIN IN PLACE TO JUSTIFY A CONTINUED SEVERE WEATHER
THREAT...INCLUDING DAMAGING WINDS AND POSSIBLY AN ISOLATED
TORNADO.

THE RISK FOR CONVECTION WILL BEGIN TO TRANSLATE EASTWARD...ALTHOUGH
GRADUALLY...DURING THE OVERNIGHT/EARLY WEDNESDAY MORNING TIMEFRAME
AS THE UA LOW PROPAGATES OVER THE SOUTHERN ROCKIES. COLD CORE ALOFT
IS EXPECTED TO TRANSLATE OVER THE SOUTH PLAINS DURING THE DAY...WITH
A CHANCE OF SHOWERS/THUNDERSTORMS PERSISTING...ESPECIALLY OVER THE
NORTHEASTERN HALF OF THE FORECAST AREA. HOWEVER...RELATIVELY BREEZY
WESTERLY WINDS WILL LIKELY OVERSPREAD THE WESTERN/CENTRAL ZONES AS A
DRY SLOT WRAPS THROUGH THE SOUTHERN PORTION OF THE LOW.

.LONG TERM...
DRY CONDITIONS EXPECTED THROUGH EXTENDED PERIOD. UPPER LOW MOVING
ACROSS THE REGION WEDNESDAY TO BE OVER CENTRAL OKLAHOMA BY EARLY
EVENING WITH THE POSSIBILITY OF SOME WRAP AROUND SHOWERS OVER OUR
NORTHEAST ZONES WEDNESDAY EVENING. NEAR ZONAL FLOW ALOFT INTO END
OF THE WEEK WITH WEAK QUASI-STATIONARY FRONT OSCILLATING BETWEEN
WESTERN OKLAHOMA AND OUR NORTHEAST ZONES. DRY...DOWNSLOPE FLOW
IS EXPECTED WEST OF FRONTAL BOUNDARY. ALSO WITH LITTLE IN WAY OF
MOISTURE AS DRY LINE REMAINS TO OUR EAST...NO PRECIPITATION IS
EXPECTED. A STRONG SHORTWAVE MOVING FROM THE PACIFIC NORTHWEST
INTO THE CENTRAL PLAINS BY SATURDAY EVENING WILL DRIVE THE FRONT
SOUTHWARD ACROSS THE AREA SUNDAY NIGHT. THUS AFTER ABOVE NORMAL
TEMPERATURES THURSDAY INTO SATURDAY...SUNDAY TO BE SLIGHTLY
COOLER...WITH TEMPERATURES DROPPING BACK INTO THE UPPER 70S TO
LOWER 80S. TEMPERATURES TO QUICKLY REBOUND ON MONDAY AS AN UPPER
LEVEL RIDGE MOVES TOWARD EAST TEXAS...WITH FLOW ALOFT BECOMING
SOUTHWEST AS ANOTHER SHORTWAVE DIVES DOWN INTO THE SOUTHERN
ROCKIES LATE TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  75  50  85  51 /  60  20  10   0   0
TULIA         58  76  50  84  53 /  60  20  10   0   0
PLAINVIEW     58  78  51  87  53 /  60  20  10   0   0
LEVELLAND     58  80  53  90  54 /  60  20  10   0   0
LUBBOCK       58  77  54  90  56 /  60  20  10   0   0
DENVER CITY   58  86  54  92  56 /  60  10  10   0   0
BROWNFIELD    58  85  55  92  55 /  60  20  10   0   0
CHILDRESS     65  76  54  87  60 /  60  50  20   0   0
SPUR          64  79  53  90  58 /  50  30  10   0   0
ASPERMONT     67  88  56  90  63 /  50  40  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/08
Hazardous weather outlook, May 6, 2:48 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
248 PM CDT TUE MAY 6 2008

TXZ021>044-072000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
248 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER ALL OF THE WEST TEXAS SOUTH PLAINS REGION.
ISOLATED STORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON WITHIN THE
CORRIDOR ROUGHLY BETWEEN THE NEW MEXICO STATE LINE AND THE
INTERSTATE 27 AND HIGHWAY 87. STORMS WILL LIKELY BECOME MORE
SCATTERED DURING THE EARLY EVENING HOURS. ATMOSPHERIC CONDITIONS
WILL BE FAVORABLE FOR SUPERCELLS. LARGE HAIL...DAMAGING WINDS...
AND PERHAPS A FEW TORNADOES WILL BE POSSIBLE AS THUNDERSTORMS MOVE
NORTHEASTWARD OVER THE SOUTH PLAINS AND ROLLING PLAINS TONIGHT.

IF THUNDERSTORMS IMPACT AREAS AFFECTED BY THIS MORNING/S HEAVY
RAINFALL...SOME ISOLATED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 6, 7:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
759 PM CDT TUE MAY 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             HALFWAY                 34.19N 101.95W
05/06/2008  E1.00 INCH       HALE               TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00018

JDV
Local storm report, May 6, 8:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
800 PM CDT TUE MAY 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     2 NNE FLOYDADA          34.01N 101.32W
05/06/2008  M74 MPH          FLOYD              TX   MESONET

            TEXAS TECH MESONET

&&

EVENT NUMBER 00019

02
Local storm report, May 6, 8:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT TUE MAY 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             KALGARY                 33.41N 101.15W
05/06/2008  E1.00 INCH       CROSBY             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL OCCURRED BETWEEN 747 AND 753 PM

&&

EVENT NUMBER 00020

JDV
Local storm report, May 6, 8:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
808 PM CDT TUE MAY 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             1 S OLTON               34.17N 102.14W
05/06/2008  E4.50 INCH       LAMB               TX   LAW ENFORCEMENT

            REPORT BY OLTON PD RELAYED BY LAMB COUNTY SO

&&

EVENT NUMBER 00021

02
Local storm report, May 6, 8:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
814 PM CDT TUE MAY 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             SPUR                    33.48N 100.86W
05/06/2008  E1.75 INCH       DICKENS            TX   FIRE DEPT/RESCUE

            SPUR FD FIREFIGHTER

&&

EVENT NUMBER 00022

02
Local storm report, May 6, 8:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT TUE MAY 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             SPUR                    33.48N 100.86W
05/06/2008  E1.75 INCH       DICKENS            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER 00023

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 PM CDTSevere Thunderstorm WarningLUBHockley, Terry43 min
May 6, 7:09 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale51 min
May 6, 7:14 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock31 min
May 6, 7:16 PM CDTSevere Thunderstorm WarningLUBHockley29 min
May 6, 7:24 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock21 min
May 6, 7:31 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens26 min
May 6, 7:33 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley117 min
May 6, 7:37 PM CDTSevere Thunderstorm WarningLUBHale, Swisher53 min
May 6, 7:46 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent59 min
May 6, 7:50 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb10 min
May 6, 7:55 PM CDTAreal Flood AdvisoryLUBHale, Swisher65 min
May 6, 8:01 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher29 min
May 6, 8:12 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Motley, Swisher18 min
May 6, 8:19 PM CDTSevere Thunderstorm WarningLUBYoakum56 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningLUBDickens, King53 min
May 6, 8:31 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Swisher59 min
May 6, 8:36 PM CDTAreal Flood AdvisoryLUBBriscoe54 min
May 6, 8:51 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum25 min
May 6, 8:59 PM CDTAreal Flood AdvisoryLUBKing61 min
May 6, 9:15 PM CDTSevere Thunderstorm WarningLUBKing45 min
May 6, 9:16 PM CDTSevere Thunderstorm WarningLUBHall33 min
May 6, 9:18 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall42 min
May 6, 9:41 PM CDTAreal Flood AdvisoryLUBCochran, Hockley2 hr
May 6, 9:59 PM CDTSevere Thunderstorm WarningLUBKing43 min
May 6, 10:05 PM CDTSevere Thunderstorm WarningLUBBailey25 min
May 6, 10:14 PM CDTAreal Flood AdvisoryLUBYoakum2 hr
May 6, 10:24 PM CDTSevere Thunderstorm WarningLUBHale36 min
May 6, 10:30 PM CDTSevere Thunderstorm WarningLUBHale, Lamb45 min
May 6, 10:36 PM CDTAreal Flood AdvisoryLUBHale, Lamb114 min
May 6, 10:37 PM CDTSevere Thunderstorm WarningLUBHockley, Terry, Yoakum38 min
May 6, 11:14 PM CDTAreal Flood AdvisoryLUBLubbock, Lynn, Terry2 hr
May 7, 12:31 AM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Garza119 min
May 7, 1:29 AM CDTAreal Flood AdvisoryLUBDickens, Motley2 hr
May 7, 1:35 AM CDTSevere Thunderstorm WarningLUBDickens40 min
May 7, 1:59 AM CDTSevere Thunderstorm WarningLUBLynn, Terry30 min
May 7, 2:02 AM CDTAreal Flood AdvisoryLUBLynn, Terry118 min
May 7, 2:08 AM CDTSevere Thunderstorm WarningLUBCottle, King52 min
May 7, 3:19 AM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock26 min
May 7, 3:32 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Lamb26 min
May 7, 3:39 AM CDTSevere Thunderstorm WarningLUBFloyd24 min
May 7, 4:02 AM CDTSevere Thunderstorm WarningLUBLamb43 min
May 7, 4:39 AM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher44 min
May 7, 5:30 AM CDTSevere Thunderstorm WarningLUBHockley, Lamb45 min
May 7, 11:51 AM CDTSevere Thunderstorm WarningLUBHockley24 min
May 7, 12:13 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock62 min
May 7, 12:39 PM CDTAreal Flood AdvisoryLUBLubbock2 hr
May 7, 1:16 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn10 min
May 7, 1:18 PM CDTAreal Flood AdvisoryLUBCrosby117 min
May 7, 2:25 PM CDTSevere Thunderstorm WarningLUBKing35 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.